It’s been almost four years since my VSG surgery. It feels like a lifetime ago. Lots of crap has happened since then: my car died, so I got a new car, Nick’s job ended, pub project failed, and now we are recovering.
I’ve been taking Nexium (esomeprazole) daily since my VSG surgery in May 2016. After the healing period, I discovered that I had HORRIBLE GERD if I didn’t take some sort of PPI. They had me on Prilosec (omeprazole) after surgery, but it was giving me the absolute worst side effects, so I knew I couldn’t keep taking it. I tried H2 blockers (Tagamet, etc.), but they didn’t work well for me. So I ended up on esomeprazole, twice a day, a full 20mg tablet in the morning and a half tab before bed. I have been doing this for almost four years.
While I have zero GERD while on this PPI, I have a multitude of other issues to deal with. The only physical side effect I’ve had from the get-go is diarrhea. However, PPIs affect absorption of vitamins and minerals, not to mention that they are seeing kidney damage start to crop up with people who have been on it for years. The nature of how a PPI works prohibits the absorption of calcium in particular, but it basically messes up absorption of everything.
I’ve been taking supplements to try to offset the affects of esomeprazole. I’ve been taking these things for four years:
– a good quality multivitamin
– calcium/magnesium supplement
– Vit D + K supplement
– Vit B supplement
Things have been mostly fine until recently. I suddenly started having histamine reactions. They were sparse at first, but have become an almost daily occurrence. So I started taking a histamine blocker (actually a DAO supplement) to get these reactions under control. I also started having leg cramps regularly, so I added potassium to my supplements. These extra supplements helped, but…
THEN I started to realise that ALL THESE THINGS are side effects of the PPI. I did some research and sure enough, the PPI can alter the digestion of histamines, therefore causing these reactions. I already knew about the prevention of minerals being absorbed. So I decided that what needs to happen is getting off these terrible PPIs and therefore not having all these side effects. NOT TO MENTION the other things that are happening to me long term, that I’m not even aware of, such as kidney damage and gods know what. Pubmed abstract on kidney damage. An often reposted paper by Dr Al Aly of the VA St Louis.
So, last week, I began my attempt to get off the PPI. I dropped the night time dose and moved my whole tablet dose to 5pm. By moving the whole tablet dose, the meds peak during the night and wear off in the late afternoon, when I am upright and less susceptible to heartburn. So far, so good. I’ve had some issues with break through heartburn late in the day, but nothing too terrible.
In my attempts to get off the PPI in the past, I think I’ve moved too fast. This time I’m going to stay at this dose for a month, then try knocking it down to a half pill only at night for a month, then off. I think (hope!) the key to getting off a PPI with little rebound GERD is going slowly to wean off. I hope my altered stomach can figure it out and allow me to get back to normal. ::fingers crossed::
The thing about PPIs is that the amount of the dose is irrelevant as far as absorption goes. Taking 20mg or 60mg still blocks absorption of nutrients due to the lack of digestive acids which are needed to break down foods. So I MUST be off them completely. EVERYONE should be off them, really. Doctors do not know or care to tell patients that long term PPI use is VERY bad for them. It’s easier to prescribe a PPI and be done with it. I know, as a PPI user, that yes, they do work to keep GERD at bay, but at what cost?? I really wish Drs would STOP prescribing shit to people to fix a symptom without even a thought about long term issues! Statins are another drug that is prescribed liberally without one whit of concern about the LONG LIST of interactions they have.
I’ll post here again when I step down to a half pill at night. I hope I can get off the PPI for good and I hope these posts can help others get off them, too. PPIs are not a long term solution, despite Drs prescribing them that way. Take control of your health! Research every drug you are prescribed! I guarantee you that your Dr has NOT. I hope I’ll have good news in a couple of months!